Funnel Cloud, Marion
- When
- October 8, 4:00 PM PST
- Where
- Marion County, Salem
- Reported by
- GENERAL PUBLIC
- Coordinates
- 44.903, -122.585 (the zone’s center; the record gives no point)
Reported to be 3 miles east of Salem.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PQR wrote it up.
Reported to be 3 miles east of Salem.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Portland, OR wrote its last area forecast discussion before the first event at Oct 8, 2:00 PM PST, 2 hours earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PORTLAND OR 300 PM PDT WED OCT 8 2003 .SYNOPSIS...THE JET STREAM OVER THE NORTH PACIFIC WILL CONTINUE UNSETTLED CONDITIONS OVER THE PACIFIC NORTHWEST THROUGH THU. HIGH PRES WILL BUILD OVER THE AREA FRI AFTERNOON AND FRI NIGHT. A WEAK FRONT MAY BRUSH THE AREA LATE SAT AND SAT NIGHT BEFORE RIDGING RETURNS FOR THE EARLY PART OF NEXT WEEK. && .SHORT TERM...REMAINS OF COLD FRONT APPEAR TO BE HANGING UP OVER THE CASCADES...BUT SHOULD MOVE EAST OF THE CASCADES BY THIS EVENING. SATELLITE SHOWS CONSIDERABLE COLD AIR CUMULUS OVER THE EASTERN PAC...BUT GUIDANCE SHOWS THE COLDEST AIR ALOFT INITIALLY MOVING INLAND NORTH OF THE DISTRICT TONIGHT...THOUGH WE DO GET INTO LOWER LEVEL COLD ADVECTION FOR LOWERING SNOW LEVELS TONIGHT WITH RESIDUAL SHOWERS. MODELS CONTINUE TO SHOW ANOTHER STRONG SHORT WAVE MOVING INTO OUR AREA THU AND THU EVENING DROPPING 500 MB TEMPS TO NEAR MINUS 25 DEGREES C NORTHERN SECTIONS...WITH LIFTED INDICES LOW ENOUGH ESPECIALLY ON THE GFS TO WARRANT SOME MENTION OF TSTMS EVEN INLAND. SNOW LEVELS MAY APPROACH THE PASSES THU NIGHT...BUT SHOWERS MAINLY LIGHT BEHIND THE SHORT WAVE THU NIGHT AND FRI FOR MINIMAL ACCUMULATION. SHORT WAVE RIDGING BUILDS INTO THE AREA FRI AHEAD OF ANOTHER DEVELOPING GULF OF AK STORM...FOR DRYING OVER THE DISTRICT ALTHOUGH SOME MOIST ONSHORE FLOW MAY LINGER NORTHERN ZONES INTO THE AFTERNOON. && .MARINE...COMBINED SEAS PEAKED AT 39 FT AT BUOY 5 LOCATED 300 NM OFF OF THE COLUMBIA RIVER. MOST OF THE SWELL SHOULD BE DIRECTED NORTH OF OUR COASTAL WATERS...HOWEVER THE SWELL HAS ALREADY BUILT TO 20 FT AT BUOY 29 AND HIGH SURF ADVISORY CONDITIONS WILL CONTINUE OVER THE COASTAL WATERS TONIGHT AND THU MORNING. && .LONG TERM...WILL NEED TO WATCH THE STRENGTH OF THE FRONT BRUSHING THE AREA LATE SAT AND SAT NIGHT BUT FOR NOW A CHANCE OF RAIN SUFFICES. THEN SHORT WAVE RIDGING RETURNS SUN AND MON...POSSIBLY LONGER AS SHOWN BY THE GFS...ALTHOUGH CONSENSUS WITH SURROUNDING OFFICES AND MODEL DIFFICULTIES THIS TIME OF THE YEAR SUGGEST A CHANCE OF RAIN THE BEST BET FOR TUE AND WED. WILLIS && .PRELIMINARY POINT POPS... AST 775314 PDX 765211 SLE 665211 EUG 652201 && .PQR WATCHES/WARNINGS/ADVISORIES... .OR/WA...SMALL CRAFT ADVISORY CAPE SHOALWATER TO FLORENCE. .OR/WA...HIGH SURF ADVISORY CAPE SHOALWATER TO FLORENCE. &&
ORZ001>013-WAZ019>023-039-040-091300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PORTLAND OR 600 AM PDT WED OCT 8 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON. .DAY ONE... TODAY A COLD FRONT WILL MOVE ONSHORE TODAY AND BRING POSSIBLE GALE WINDS TODAY. SEAS MAY REACH OR EXCEED 20 FT TONIGHT...AND A HIGH SURF ADVISORY MAY BE NEED. * GALE WARNING...............SEE FZUS56 KPQR - CWFPQR FOR DETAILS * .DAYS TWO THROUGH SEVEN... THURSDAY THROUGH TUESDAY SEAS MAY EXCEED 20 FT EARLY THURSDAY AND MAY REQUIRE A HIGH SURF ADVISORY. OTHERWISE THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS TO THEIR LOCAL NATIONAL WEATHER SERVICE OFFICE.
ORZ001>013-WAZ019>023-039-040-090530- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PORTLAND OR 433 PM PDT WED OCT 8 2003 AT 4 PM PDT THE PUBLIC REPORTED A FUNNEL CLOUD JUST EAST OF SALEM. THE AIR MASS OVER NORTHWEST OREGON AND SOUTHWEST WASHINGTON IS COOL AND UNSTABLE THIS EVENING DUE TO RECENT PASSAGE OF A COLD FRONT. THIS PATTERN CAN PRODUCE COLD CORE FUNNEL CLOUDS. THE THREAT OF FUNNEL CLOUDS WILL CONTINUE UNTIL SUNSET...WHEN THE ATMOSPHERE WILL STABILIZE DUE TO THE LOSS OF DAYTIME HEATING.
ORZ001>013-WAZ019>023-039-040-090530- SPECIAL WEATHER STATEMENT...CORRECTION NATIONAL WEATHER SERVICE PORTLAND OR 433 PM PDT WED OCT 8 2003 AT 4 PM PDT THE PUBLIC REPORTED A FUNNEL CLOUD JUST EAST OF SALEM. THE AIR MASS OVER NORTHWEST OREGON AND SOUTHWEST WASHINGTON IS COOL AND UNSTABLE THIS EVENING DUE TO RECENT PASSAGE OF A COLD FRONT. THIS PATTERN CAN PRODUCE COLD CORE FUNNEL CLOUDS. THE THREAT OF FUNNEL CLOUDS WILL CONTINUE UNTIL SUNSET...WHEN THE ATMOSPHERE WILL STABILIZE DUE TO THE LOSS OF DAYTIME HEATING.
The Portland,OR radar (KRTX), 95 km away, was scanning. The volume nearest the first event began at 00:04 UTC.
1 funnel cloud. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oregon in 2003Every state in 2003This day in weather historyWarnings in Oregon, October 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5336413.